JOHN J. RINEHART, M.D.; RICHARD P. LEWIS, M.D., F.A.C.P.; STANLEY P. BALCERZAK, M.D., F.A.C.P.
Noninvasive methods to detect early adriamycin-induced cardiac injury and to follow the course of the injury were prospectively studied. Serial physical examinations, chest X rays, electrocardiograms (ECG), and systolic time interval measurements were done. The pre-ejection period to left ventricular ejection time (PEP/LVET) ratio increased in eight of nine patients receiving a cumulative dose of 310 to 540 mg/m2 body surface area of adriamycin. Heart size increased in only two of these patients, and ECG changed in only one. PEP/LVET ratios improved 2 to 6 months after cessation of therapy. Persistently abnormal ratios improved in three of four patients after treatment with digoxin. Patients receiving a cumulative dose of 56 to 290 mg/m2 body surface area of adriamycin showed transient worsening of PEP/LVET ratios that returned to normal by 1 month after therapy. Patients receiving other chemotherapeutic agents had no increase in PEP/LVET ratios. Systolic time interval measurements are valuable in detecting early cardiotoxicity and in reducing the risk of life-threatening heart failure in patients receiving adriamycin.
Learn more about subscription options.
Register Now for a free account.
RINEHART JJ, LEWIS RP, BALCERZAK SP. Adriamycin Cardiotoxicity in Man. Ann Intern Med. 1974;81:475-478. doi: 10.7326/0003-4819-81-4-475
Download citation file:
Published: Ann Intern Med. 1974;81(4):475-478.
Cardiac Diagnosis and Imaging, Cardiology, Emergency Medicine, Heart Failure, Hematology/Oncology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only